Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 17, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 31, 2008, 9:28 PM CST for Covington County, Crenshaw County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 31, 2008, 9:28 PM CST (03:28 UTC)
- Expired
- Jan 31, 2008, 10:00 PM CST
- In force
- 32 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Covington County, AL, Crenshaw County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 31, 4:34 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 855 m²/s²
- 0-3 km storm-relative helicity
- 863 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 010328
SVRMOB
ALC039-041-010400-
/O.NEW.KMOB.SV.W.0017.080201T0328Z-080201T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
928 PM CST THU JAN 31 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF ANDALUSIA...
SOUTHERN CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 1000 PM CST
* AT 926 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR ANDALUSIA...AND MOVING NORTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTHEAST OF CLEARVIEW BY 935 PM CST...
EODA...ROSE HILL AND DOZIER BY 940 PM CST...
BRANTLEY BY 950 PM CST...
GLENWOOD BY 1000 PM CST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST THURSDAY EVENING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.
LAT...LON 3166 8614 3164 8615 3161 8612 3155 8612
3152 8617 3136 8617 3114 8643 3130 8671
3173 8625
TIME...MOT...LOC 0328Z 223DEG 51KT 3130 8646
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 8:05 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Jan 31, 8:05 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
805 PM CST THU JAN 31 2008
.UPDATE...PART OF PACKAGE AFFECTED BY PARTIAL CANCELLATION OF TOR
WATCH 31 MEANING THE WX GRIDS/SEVERE WORDING WILL BE AFFECTED. KEPT
THE REST IN MAINLY DUE TO REMAINING SEGMENTS OF THE SQUALL
LINE...AND STORMS LOCATED IN MISSISSIPPI SOUND.
/77
&&
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...THE LATEST SURFACE
ANALYSIS SHOWS THE WARM FRONT EXTENDING FROM NEAR MCB TO THE
MISSISSIPPI COASTAL WATERS AND ACROSS THE MARINE AREA TO NEAR
APALACHICOLA. AS THE SURFACE LOW MOVES INTO NORTHERN ALABAMA THIS
EVENING...THE WARM FRONT SHOULD BRIEFLY MOVE INTO THE COASTAL
COUNTIES OF THE FORECAST AREA. MEANWHILE...THE AMOUNT OF CAPE
REMAINS LIMITED...AT MOST 500 J/KG...AS THE LINE OF CONVECTION MOVES
ACROSS THE AREA THIS EVENING. THE 55 KNOT 850 JET RESULTS IN 0-1 KM
HELICITY FOR SURFACE BASED OR NEAR SURFACE BASED CONVECTION OF
150-250 M2/S2...CERTAINLY ENOUGH TO SUPPORT SEVERE CONVECTION.
MODEL SOUNDINGS INDICATE THAT MID LEVEL DRY AIR WILL BE ERADICATED
AS THE LINE MOVES THROUGH...WITH WET BULB ZERO VALUES RISING TO
ABOVE 11KFT. THE MINIMAL INSTABILITY REMAINS THE WILD CARD AND
POWERFUL LIMITING FACTOR...AND THE LACK OF DRY AIR ALOFT BECOMES AN
INCREASINGLY SIGNIFICANT LIMITING FACTOR AS WELL. SO...COULD BE
SOME STRONG STORMS OVER THE COASTAL COUNTIES WITH THE PASSAGE OF THE
LINE AS THE WARM FRONT BRIEFLY MOVES ONSHORE. CERTAINLY CANNOT RULE
OUT A SEVERE THUNDERSTORM OR TWO EARLY ON BEFORE THE SOUNDING
MOISTENS COMPLETELY AND WILL MENTION POSSIBLE SEVERE STORMS DESPITE
THE INCREASING LIMITING FACTORS. DRY AND COOLER CONDITIONS FOLLOW
FOR FRIDAY AND FRIDAY NIGHT AS A SURFACE HIGH MOVES ACROSS THE
REGION...THEN DRY CONDITIONS AND SLIGHTLY ABOVE SEASONABLE
TEMPERATURES FOLLOW FOR SATURDAY AND SUNDAY. THE NEXT SYSTEM
DEVELOPS OVER THE PLAINS ON SUNDAY AND ADVANCES EASTWARD...WITH A
RETURN FLOW LIFTING AN OLD FRONTAL BOUNDARY ACROSS THE AREA AS A
WARM FRONT...SUPPORTING CHANCE POPS FOR SUNDAY AND SUNDAY NIGHT. /29
&&
.LONG TERM (MONDAY THROUGH THURSDAY)...THE PLAINS SYSTEM EJECTS TO
THE GREAT LAKES INTO QUEBEC ON TUESDAY. THIS SYSTEM BRINGS A COLD
FRONT THROUGH THE FORECAST AREA TUESDAY AFTERNOON INTO TUESDAY
NIGHT. BEST CHANCE OF RAIN WILL BE TUESDAY INTO TUESDAY NIGHT WITH
SMALL POPS ON WEDNESDAY. AFTER WARM DAYS MONDAY AND
TUESDAY...TEMPERATURES RETURN TO NEAR SEASONABLE LEVELS FOR THE
REMAINDER OF THE PERIOD. /29
&&
.MARINE...STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH THIS EVENING
AS AN AREA OF LOW PRESSURE MOVES INTO CENTRAL MISSISSIPPI. AS THIS
LOW PRESSURE PASSES NORTH OF THE AREA...IT WILL DRAG A COLD FRONT
THROUGH THE AREA. A STRONG NORTHWESTERLY FLOW WILL FOLLOW IN ITS
WAKE. THE NORTHWEST FLOW WILL WEAKEN BY FRIDAY AFTERNOON AS HIGH
PRESSURE BUILDS OVER THE NORTH CENTRAL GULF. A SOUTHERLY FLOW
RETURNS OVER THE WEEKEND AS THE HIGH MOVES EAST. /13
&&
.FIRE WEATHER...NO CONCERNS. AFTERNOON RELATIVE HUMIDITY REMAINS
JUST ABOVE CRITICAL THROUGH THE WEEKEND. /29 &&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 43 58 34 64 / 100 05 10 10
PENSACOLA 43 57 37 62 / 100 05 10 10
DESTIN 48 58 42 61 / 100 05 10 05
EVERGREEN 44 58 27 65 / 100 05 10 05
WAYNESBORO 36 54 26 63 / 90 05 10 10
CAMDEN 38 53 28 64 / 100 05 10 05
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 9 AM FRIDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
FROM 20 TO 60 NM.
&&Hazardous weather outlook, Jan 31, 8:10 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 810 PM CST THU JAN 31 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-020215- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 810 PM CST THU JAN 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TONIGHT AND FRIDAY... A LINE OF THUNDERSTORMS...SOME SEVERE WITH THE POSSIBILITY OF ISOLATED TORNADOES WILL MOVE ACROSS SOUTHWEST AND SOUTH ALABAMA AND THE WESTERN FLORIDA PANHANDLE THROUGH MIDNIGHT. THE STRONGEST STORMS WITH THE HIGHER CHANCE FOR SEVERE WEATHER WILL BE EAST OF INTERSTATE 65 THROUGH 11 PM. A STRONG COLD FRONT WILL MOVE EAST ACROSS THE REGION LATER TONIGHT AND END THE THREAT OF SEVERE STORMS. OVER THE MARINE AREA...STRONG NORTHWEST WINDS LATER TONIGHT AS THE COLD FRONT PASSES. A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT UNTIL FRIDAY MORNING. WAVE HEIGHTS OFFSHORE HAVE BUILT TO AROUND 7 FEET AND WILL REMAIN BETWEEN 7 AND 10 FEET UNTIL LATE MORNING FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION EARLY WEDNESDAY...A FEW STRONG THUNDERSTORMS ARE POSSIBLE AHEAD OF THE FRONT TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE ACTIVE THIS EVENING FOR SEVERE WEATHER OPERATIONS.
In the hours before
Local storm report, Jan 31, 6:35 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
635 PM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG COFFEEVILLE 31.76N 88.09W
01/31/2008 CHOCTAW AL EMERGENCY MNGR
TREES AND POWER LINES DOWN ON HWY 69 NEAR MILE MARKER 33.
0605 PM TSTM WND DMG 2 S THOMASVILLE 31.88N 87.74W
01/31/2008 CLARKE AL EMERGENCY MNGR
TREES AND POWER LINES DOWN.
0615 PM TSTM WND DMG WALKER SPRINGS 31.54N 87.79W
01/31/2008 CLARKE AL EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&
CACERESLocal storm report, Jan 31, 6:45 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
645 PM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG LUCEDALE 30.92N 88.59W
01/31/2008 GEORGE MS STORM CHASER
TREES DOWN BETWEEN LUCEDALE AND MERRILL ALONG HWY 198.
&&
CACERESLocal storm report, Jan 31, 7:31 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
731 PM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 20 S NEW AUGUSTA 30.91N 89.04W
01/31/2008 STONE MS LAW ENFORCEMENT
TREES DOWN ON HWY 29 AROUND 20 MILES SOUTH OF NEW
AUGUSTA.
0502 PM TSTM WND DMG 10 E RUNNELSTOWN 31.37N 88.94W
01/31/2008 PERRY MS LAW ENFORCEMENT
TREES DOWN ON HWY 42 BETWEEN RUNNELSTOWN AND RICHTON.
0710 PM TSTM WND DMG EVERGREEN 31.43N 86.96W
01/31/2008 CONECUH AL EMERGENCY MNGR
TREES DOWN IN EVERGREEN.
0710 PM HAIL EVERGREEN 31.43N 86.96W
01/31/2008 M0.88 INCH CONECUH AL EMERGENCY MNGR
NICKEL HAIL REPORTED IN EVERGREEN.
&&
CACERESLocal storm report, Jan 31, 7:54 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
754 PM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG WIGGINS 30.86N 89.14W
01/31/2008 STONE MS LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN WIGGINS.
0740 PM FLASH FLOOD TANNER WILLIAMS 30.72N 88.37W
01/31/2008 MOBILE AL NWS EMPLOYEE
FLASH FLOODING ON TANNER WILLIAMS ROAD 1.6 MILES WEST OF
BIG CREEK LAKE.
&&
CACERESLocal storm report, Jan 31, 8:13 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
813 PM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG WAYNESBORO 31.67N 88.65W
01/31/2008 WAYNE MS LAW ENFORCEMENT
WIDESPREAD REPORTS OF TREES DOWN.
0700 PM TSTM WND DMG GEORGIANA 31.64N 86.74W
01/31/2008 BUTLER AL EMERGENCY MNGR
TREES DOWN ON HWY 31 NEAR GEORGIANA.
&&
CACERESLocal storm report, Jan 31, 8:49 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
849 PM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD MILTON 30.62N 87.03W
01/31/2008 SANTA ROSA FL STORM CHASER
FLASH FLOODING REPORTED ON BERRYDALE ROAD NEAR MILTON.
&&
CACERESThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 6:25 PM CST | Severe Thunderstorm Warning | MOB | Conecuh, Monroe | 35 min |
| Jan 31, 6:44 PM CST | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Covington, Crenshaw, Escambia, Monroe and 1 more | 61 min |
| Jan 31, 6:52 PM CST | Special Marine Warning | MOB | 23 min | |
| Jan 31, 7:09 PM CST | Special Marine Warning | MOB | 2 hr | |
| Jan 31, 7:31 PM CST | Special Marine Warning | MOB | 59 min | |
| Jan 31, 7:45 PM CST | Severe Thunderstorm Warning | MOB | Covington, Crenshaw | 45 min |
| Jan 31, 8:08 PM CST | Flash Flood Warning | MOB | Baldwin, Escambia, Mobile | 2 hr |
| Jan 31, 8:26 PM CST | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 49 min |
| Jan 31, 8:33 PM CST | Special Marine Warning | MOB | 27 min | |
| Jan 31, 9:23 PM CST | Special Marine Warning | MOB | 67 min | |
| Jan 31, 10:09 PM CST | Severe Thunderstorm Warning | MOB | Covington, Escambia | 51 min |
| Jan 31, 11:17 PM CST | Special Marine Warning | MOB | 28 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.